Vol. 14 no. 1

1. Vertex-colouring edge-weightings with two edge weights

Khatirinejad, Mahdad ; Naserasr, Reza ; Newman, Mike ; Seamone, Ben ; Stevens, Brett.
An edge-weighting vertex colouring of a graph is an edge-weight assignment such that the accumulated weights at the vertices yields a proper vertex colouring. If such an assignment from a set S exists, we say the graph is S-weight colourable. It is conjectured that every graph with no isolated edge is \1, 2, 3\-weight colourable. We explore the problem of classifying those graphs which are \1, 2\ -weight colourable. We establish that a number of classes of graphs are S -weight colourable for […]
Section: Graph and Algorithms

2. On hamiltonian chain saturated uniform hypergraphs

Dudek, Aneta ; Zak, Andrzej.
We say that a hypergraph H is hamiltonian chain saturated if H does not contain a hamiltonian chain but by adding any new edge we create a hamiltonian chain in H. In this paper we ask about the smallest size of a k-uniform hamiltonian chain saturated hypergraph. We present a construction of a family of k-uniform hamiltonian chain saturated hypergraphs with O(n(k-1/2)) edges.
Section: Graph and Algorithms

3. A Branch-and-Reduce Algorithm for Finding a Minimum Independent Dominating Set

Gaspers, Serge ; Liedloff, Mathieu.
An independent dominating set D of a graph G = (V,E) is a subset of vertices such that every vertex in V \ D has at least one neighbor in D and D is an independent set, i.e. no two vertices of D are adjacent in G. Finding a minimum independent dominating set in a graph is an NP-hard problem. Whereas it is hard to cope with this problem using parameterized and approximation algorithms, there is a simple exact O(1.4423^n)-time algorithm solving the problem by enumerating all maximal independent […]
Section: Graph and Algorithms

4. The generalized 3-connectivity of Cartesian product graphs

Li, Hengzhe ; Li, Xueliang ; Sun, Yuefang.
The generalized connectivity of a graph, which was introduced by Chartrand et al. in 1984, is a generalization of the concept of vertex connectivity. Let S be a nonempty set of vertices of G, a collection \T-1, T (2), ... , T-r\ of trees in G is said to be internally disjoint trees connecting S if E(T-i) boolean AND E(T-j) - empty set and V (T-i) boolean AND V(T-j) = S for any pair of distinct integers i, j, where 1 <= i, j <= r. For an integer k with 2 <= k <= n, the k-connectivity […]
Section: Graph Theory

5. Optimal Computer Crash Performance Precaution

Laksman, Efraim ; Lennerstad, Hakan ; Lundberg, Lars.
For a parallel computer system with m identical computers, we study optimal performance precaution for one possible computer crash. We want to calculate the cost of crash precaution in the case of no crash. We thus define a tolerance level r meaning that we only tolerate that the completion time of a parallel program after a crash is at most a factor r + 1 larger than if we use optimal allocation on m - 1 computers. This is an r-dependent restriction of the set of allocations of a program. Then, […]
Section: Distributed Computing and Networking

6. Adaptive Identification of Sets of Vertices in Graphs

Junnila, Ville.
In this paper, we consider a concept of adaptive identification of vertices and sets of vertices in different graphs, which was recently introduced by Ben-Haim, Gravier, Lobstein and Moncel (2008). The motivation for adaptive identification comes from applications such as sensor networks and fault detection in multiprocessor systems. We present an optimal adaptive algorithm for identifying vertices in cycles. We also give efficient adaptive algorithms for identifying sets of vertices in […]
Section: Combinatorics

7. Monadic Second-Order Classes of Forests with a Monadic Second-Order 0-1 Law

Bell, Jason P. ; Burris, Stanley N. ; Yeats, Karen A..
Let T be a monadic-second order class of finite trees, and let T(x) be its (ordinary) generating function, with radius of convergence rho. If rho >= 1 then T has an explicit specification (without using recursion) in terms of the operations of union, sum, stack, and the multiset operators n and (>= n). Using this, one has an explicit expression for T(x) in terms of the initial functions x and x . (1 - x(n))(-1), the operations of addition and multiplication, and the Polya exponentiation […]
Section: Automata, Logic and Semantics

8. Bounds for the minimum oriented diameter

Kurz, Sascha ; Laetsch, Martin.
We consider the problem of determining an orientation with minimum diameter MOD(G) of a connected and bridge-less graph G. In 2001 Fomin et al. discovered the relation MOD(G) <= 9 gamma(G) - 5 between the minimum oriented diameter and the size gamma(G) of a minimum dominating set. We improve their upper bound to MOD(G) <= 4 gamma(G).
Section: Graph and Algorithms

9. A linear time algorithm for finding an Euler walk in a strongly connected 3-uniform hypergraph

Lonc, Zbigniew ; Naroski, Pawel.
By an Euler walk in a 3-uniform hypergraph H we mean an alternating sequence v(0), epsilon(1), v(1), epsilon(2), v(2), ... , v(m-1), epsilon(m), v(m) of vertices and edges in H such that each edge of H appears in this sequence exactly once and v(i-1); v(i) is an element of epsilon(i), v(i-1) not equal v(i), for every i = 1, 2, ... , m. This concept is a natural extension of the graph theoretic notion of an Euler walk to the case of 3-uniform hypergraphs. We say that a 3-uniform hypergraph H is […]
Section: Discrete Algorithms

10. alpha-Labelings and the Structure of Trees with Nonzero alpha-Deficit

Brinkmann, Gunnar ; Crevals, Simon ; Melot, Hadrien ; Rylands, Leanne ; Steffen, Eckhard.
We present theoretical and computational results on alpha-labelings of trees. The theorems proved in this paper were inspired by the results of a computer investigation of alpha-labelings of all trees with up to 26 vertices, all trees with maximum degree 3 and up to 36 vertices, all trees with maximum degree 4 and up to 32 vertices and all trees with maximum degree 5 and up to 31 vertices. We generalise a criterion for trees to have nonzero alpha-deficit, and prove an unexpected result on the […]
Section: Graph Theory

11. The Join of the Varieties of R-trivial and L-trivial Monoids via Combinatorics on Words

Kufleitner, Manfred ; Lauser, Alexander.
The join of two varieties is the smallest variety containing both. In finite semigroup theory, the varieties of R-trivial and L-trivial monoids are two of the most prominent classes of finite monoids. Their join is known to be decidable due to a result of Almeida and Azevedo. In this paper, we give a new proof for Almeida and Azevedo's effective characterization of the join of R-trivial and L-trivial monoids. This characterization is a single identity of omega-terms using three variables.
Section: Automata, Logic and Semantics